Friday, October 24, 2014
Wednesday, September 17, 2008 Erica, Community Member, asks

Q: Too Many pills

my mom has been prescribed a combination of hbp pills along with thyroid medication. She recently started swelling in her feet. Could these medicines be contributing to her swelling

Answer This
Answers (2)
Neil MD, Health Pro
9/18/08 9:51pm

Hello erica,

 

The medications your mom is taking could be a cause of her ankle sweeling.  One class of drugs, the calcium channel blockers,  (amlodipne or brand name Norvasc is one) commonly causes lower extremity swelling.

 

However, ankle swelling could be the sign that she has the begining stages of heart failure.  Unfortunately, heart failure can develope if high blood pressure is not treated for a long time.  In that case, she would need blood pressure medications to help her disease.

 

Only her doctor can tell the difference between a medication side effect and heart failure.  She should make an appointment with her doctor to discuss her symptoms.  I would not suggest she discontinue any medications she is taking without talking to her physician first.

 

To your (and your mother's) health,

Neil MD

Reply
Martin Cane, M.D., Health Pro
9/19/08 4:12pm

Erica,

 

Thanks for your question. 

 

There are many different categories of blood pressure medication and some of them can cause swelling or fluid retention which is most noticeable in the legs.  The more common drugs to do this are calcium channel blockers such as norvasc (amlodipine), Procardia (nifedipine), and verapamil.   The thyroid medication should not be a problem, as it can be taken with most other medication without an interaction. 

 

However, be sure that your Mother sees her physician before stopping any medication.  She should be examined to check for other possible causes of fluid retention.  After his exam, he will be able to tell your Mother whether this is due to the medication or from another cause. 

 

I hope this has been helpful.  Best wishes.

 

Martin Cane, M.D.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Erica, Community Member— Last Modified: 12/26/10, First Published: 09/17/08